Alert archive / Utah / Wind Advisories in 2022

Wind Advisory 24, NWS Salt Lake City, UT

May 1, 20227 counties in Utah

NWS Salt Lake City, UT issued this wind advisory at May 1, 2022, 3:05 AM MDT for 7 counties in Utah. It took effect at May 1, 2022, 12:00 PM MDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
May 1, 2022, 3:05 AM MDT (09:05 UTC)
In effect from
May 1, 2022, 12:00 PM MDT
Expired
May 2, 2022, 6:00 AM MDT
In force
18 hr
Issued by
NWS Salt Lake City, UT

Counties Carbon County, UT, Emery County, UT, Garfield County, UT, Kane County, UT, San Juan County, UT, Sevier County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 146 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 9.1 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2022-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2022-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5681 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

524 
WWUS75 KSLC 010905
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
305 AM MDT Sun May 1 2022

UTZ128-131-020200-
/O.NEW.KSLC.WI.Y.0024.220501T1800Z-220502T0200Z/
South Central Utah-Glen Canyon Recreation Area/Lake Powell-
Including the cities of Kanab, Escalante, Big Water, and Bullfrog
305 AM MDT Sun May 1 2022

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...South Central Utah and Glen Canyon Recreation 
  Area/Lake Powell.

* WHEN...From noon today to 8 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Difficult travel can be expected for
  north-south oriented routes, especially for high profile
  vehicles. Areas of blowing dust may also generate hazardous
  driving conditions.

* ADDITIONAL DETAILS...Strong winds may generate hazardous 
  boating conditions over Lake Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
5 follow-up statements
249 
WWUS75 KSLC 011623
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
1023 AM MDT Sun May 1 2022

UTZ128-131-020200-
/O.CON.KSLC.WI.Y.0024.220501T1800Z-220502T0200Z/
South Central Utah-Glen Canyon Recreation Area/Lake Powell-
Including the cities of Kanab, Escalante, Big Water, and Bullfrog
1023 AM MDT Sun May 1 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...South Central Utah and Glen Canyon Recreation 
  Area/Lake Powell.

* WHEN...From noon today to 8 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Difficult travel can be expected, 
  especially for high profile vehicles. Areas of blowing dust may 
  also generate hazardous driving conditions.

* ADDITIONAL DETAILS...Strong winds may generate hazardous 
  boating conditions over Lake Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
331 
WWUS75 KSLC 012023
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
223 PM MDT Sun May 1 2022

UTZ120-020430-
/O.EXB.KSLC.WI.Y.0024.220502T0000Z-220502T1200Z/
Castle Country-
Including the cities of Price, Castle Dale, and Emery
223 PM MDT Sun May 1 2022

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM MDT
MONDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Castle Country, especially along SR-10 from Castle Dale
  through Fremont Junction.

* WHEN...From 6 PM this evening to 6 AM MDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Difficult travel can be expected
  with strong northwest crosswinds, especially for high profile
  vehicles. Areas of blowing dust may also generate hazardous
  driving conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ128-131-020430-
/O.EXT.KSLC.WI.Y.0024.000000T0000Z-220502T0900Z/
South Central Utah-Glen Canyon Recreation Area/Lake Powell-
Including the cities of Kanab, Escalante, Big Water, and Bullfrog
223 PM MDT Sun May 1 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 3 AM MDT MONDAY...

* WHAT...West through Northwest winds 25 to 35 mph with gusts up 
  to 50 mph expected.

* WHERE...South Central Utah and Glen Canyon Recreation 
  Area/Lake Powell.

* WHEN...Until 3 AM MDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Difficult travel can be 
  expected, especially for high profile vehicles. Areas of 
  blowing dust may also generate hazardous driving conditions.

* ADDITIONAL DETAILS...Strong winds may generate hazardous 
  boating conditions over Lake Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
587 
WWUS75 KSLC 012331
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
531 PM MDT Sun May 1 2022

UTZ128-131-020900-
/O.CON.KSLC.WI.Y.0024.000000T0000Z-220502T0900Z/
South Central Utah-Glen Canyon Recreation Area/Lake Powell-
Including the cities of Kanab, Escalante, Big Water, and Bullfrog
531 PM MDT Sun May 1 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM MDT MONDAY...

* WHAT...West through Northwest winds 25 to 35 mph with gusts up 
  to 50 mph expected.

* WHERE...South Central Utah and Glen Canyon Recreation 
  Area/Lake Powell.

* WHEN...Until 3 AM MDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Difficult travel can be 
  expected, especially for high profile vehicles. Areas of 
  blowing dust may also generate hazardous driving conditions.

* ADDITIONAL DETAILS...Strong winds may generate hazardous 
  boating conditions over Lake Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ120-021200-
/O.CON.KSLC.WI.Y.0024.220502T0000Z-220502T1200Z/
Castle Country-
Including the cities of Price, Castle Dale, and Emery
531 PM MDT Sun May 1 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT MONDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Castle Country, especially along SR-10 from Castle 
  Dale through Fremont Junction.

* WHEN...From 6 PM this evening to 6 AM MDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Difficult travel can be expected
  with strong northwest crosswinds, especially for high profile
  vehicles. Areas of blowing dust may also generate hazardous
  driving conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
150 
WWUS75 KSLC 020917
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
317 AM MDT Mon May 2 2022

UTZ128-131-021030-
/O.EXP.KSLC.WI.Y.0024.000000T0000Z-220502T0900Z/
South Central Utah-Glen Canyon Recreation Area/Lake Powell-
Including the cities of Kanab, Escalante, Big Water, and Bullfrog
317 AM MDT Mon May 2 2022

...WIND ADVISORY HAS EXPIRED...

Strong winds have subsided over the Grand Staircase-Escalante
National Monument and Lake Powell area, therefore the wind 
advisory will be allowed to expire.

$$

UTZ120-021200-
/O.CON.KSLC.WI.Y.0024.000000T0000Z-220502T1200Z/
Castle Country-
Including the cities of Price, Castle Dale, and Emery
317 AM MDT Mon May 2 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT EARLY THIS
MORNING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Castle Country, especially along SR-10 from Castle 
  Dale through Fremont Junction.

* WHEN...Now through 6 AM MDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Difficult travel can be expected
  with strong northwest crosswinds, especially for high profile
  vehicles. Areas of blowing dust may also generate hazardous
  driving conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
048 
WWUS75 KSLC 021202
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
602 AM MDT Mon May 2 2022

UTZ120-021315-
/O.EXP.KSLC.WI.Y.0024.000000T0000Z-220502T1200Z/
Castle Country-
Including the cities of Price, Castle Dale, and Emery
602 AM MDT Mon May 2 2022

...WIND ADVISORY HAS EXPIRED...

Winds have already decreased across Castle Country, and no 
additional impacts are expected for the rest of the morning.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Apr 30, 4:08 PM MDT, 10 hours 57 minutes earlier.

Area forecast discussion, Apr 30, 4:08 PM MDT, 10 hours 57 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
408 PM MDT Sat Apr 30 2022

.SYNOPSIS...A progressive weather pattern will resume Sunday with
unsettled conditions expected periodically through next week,
including the Monday night through Wednesday timeframe.

&&

.SHORT TERM (Through 12Z/6AM Monday)...

Shortwave ridging is translating east of the area as of late this
afternoon, and this is fostering a transition to southwesterly
flow in advance of a closed low that is approaching the OR/WA
coast. This low is then forecast to drop south and east into the
Great Basin tonight and early Sunday morning before propagating
eastward across central Utah Sunday afternoon and evening, per
deterministic and ensemble model consensus. As a result, unsettled
conditions will overspread the area tonight and Sunday morning
and linger through Sunday night.

Mid-level warm/theta-e advection will quickly ramp up this evening
across western portions of the state of Utah before spreading
eastward overnight. This process will initially be manifest in the
form of increasing high and mid-level clouds from west to east
before the column moistens enough to support precipitation by early
to mid evening across mainly NW portions of Box Elder County. Here,
a few showers are expected by this time, with an isolated gusty
outflow wind threat. An increase in upper diffluence will be
accompanied by favorable jet dynamics courtesy of a cyclonically-
curved jet streaking across southern Nevada and northern Arizona
Sunday, and this will work in tandem with the surface low to force a
gradual eastward and southern expansion of precipitation through the
day Sunday across all but extreme southern Utah. Precipitation is
expected to reach the Wasatch Front during the late morning/early
afternoon hours before reaching central portions of the state by
mid/late afternoon. Extreme southern areas of the state towards the
AZ border are expected to remain dry. In terms of thunderstorm
potential, a few thunderstorms are expected to accompany this
precipitation activity, as HREF SBCAPE values are progged to reach
into the 100-250J/kg range during the afternoon hours. Wind shear
values forecast in the 25-30kt range are marginal to support
organized updrafts. Finally, DCAPE values in the 500-800J/Kg will
also be marginally supportive of gusty outflow winds/microburst
potential. An analysis of forecast soundings suggest a relatively
moist boundary layer environment across northern and central Utah,
which tilts the scales away from widespread gusty outflow wind
potential. One exception is on the southern fringes of higher
moisture from roughly Milford to Richfield to Torrey and surrounding
locations. In this general region, just enough moisture to favor
shower/thunderstorm development will overlap with a dryer boundary
layer, and as a result gusty outflow winds/microburst potential is
maximized here, and stronger cells will be capable of at least
marginally severe gusty outflow winds. Small hail will be another
isolated threat with Sunday's convection, as enough CAPE resides
in the hail growth zone to support a marginal threat of small
hail.

Precipitation shield with embedded convective elements will
gradually shift eastward in tandem with the eastward-propagating
closed low circulation Sunday evening. As flow gradually turns
northwestward in the wake of the low, a period of moist upslope
showers is expected from the Northern Wasatch through the central
mountains and Uintas. Light snow accumulations are expected mainly
above 8,000 feet Sunday evening/overnight. With the low circulation
now expected to track just south of the Unitas Sunday night, this
mountain range is in a favorable region for accumulating snow, and
as such forecast snow totals have increased into the 3-6" range for
the high Uintas, with the most efficient accumulation period
expected from late Sunday afternoon through the early overnight
hours. By the end of the forecast period, precipitation is expected
to transition to a weak upslope regime, favoring areas across the
Wasatch and Uintas before this activity shuts off around sunrise
Monday morning. The brief period of favorable upslope flow combined
with a weakly unstable environment does not appear supportive of
widespread upslope flow, however. Before all is said and done, areas
from the northern valleys to the Wasatch Front to the central
valleys have a high (>80% chance) of receiving measurable (0.01")
of rain, with 0.10" to 0.25" as the most likely range of QPF. Of
course, any location that experiences a heavier shower/thundershower
may exceed these values by as much as 0.10" to 0.20".

Finally, an assessment of wind potential with this system places the
strongest winds across southern Utah, (south-central Utah in
particular), from Sunday afternoon through early evening as 700mb
winds increase into the ~35kt range. Strong low to mid-level lapse
rates will aid in transporting these winds to the surface, which
will translate to W-SW winds in the 25-35 mph range with gusts near
45 mph. Latest models have trended winds down 1-2 mph, and given
these borderline conditions and after coordination w/ GJT, have
opted not to issue a Wind Advisory at this time. Nonetheless,
hazards will include crosswinds especially on E-W routes, patchy
blowing dust and rough chop on area waterways. These gusty winds
will combine with minimum RH values <15% across far southern and
SE Utah to create some fire weather concerns. After coordination
with the GACC, it was determined that fine fuels across this area
are still mainly in the greenup phase, and are not yet critical,
therefore no fire weather headlines were issued for Sunday
afternoon/early evening.

.LONG TERM (After 12Z/6AM Monday)...

Little run-over-run change in outcomes for the Tuesday/Wednesday
system other than a slight trend towards the deeper, slower
solutions. Moisture and optimal lift lag the initial surface and
H7 front expected to push in from the northwest, limiting
precipitation Monday evening through midday Tuesday. Winds will
ramp up Monday afternoon across the west desert, and though the
strongest winds will likely stay west of impacting I- 15, cannot
rule out the possibility of periodic blowing dust along the route
from Mills through Beaver.

A mix of mid-level instability introduced by the passage of the H5
cold pool and weak but non-negligible synoptic-scale lift will
contribute to another period of mountain and valley precipitation
that will set up on the backside of the trough axis early Wednesday
morning. Given modest surface heating and low level warm advection,
some shower activity may continue throughout Wednesday before drier
air and weak ridging take over, bringing a return of quiet weather
and surface warming Thursday.

Quite a bit of uncertainty remains for Friday through the weekend
with ensemble membership wavering between a more likely dry and more
likely wet 60/40 split over the past few runs. That said, all
members develop a trough expected to amplify into the region through
the PacNW, the question appears to be when this feature will
first affect the forecast area and with what vigor.

&&

.AVIATION...

KSLC...A transition to light northwesterly winds is
expected to occur by 2230z. In large, winds are expected to become
variable and at or below 5kts after 05z prior to becoming moderately
gusty from the northwest between 15-16z Sunday. Cigs are expected to
fill and lower Sunday morning, with a period of light to moderate
rain after 18-19z. With this a 25% of thunderstorms in the vicinity
of the terminal exists.

.REST OF UTAH AND SOUTHWEST WYOMING...Clouds will continue to
increase across the region with lowering cigs across the northern
TAF sites Sunday morning. Many areas across the north are expected
to see increasing mountain obscuration development during the day as
a storm systems tracks in from the northwest. Rain showers will
increase in coverage from west to east across the northern sites
through midday, with a 25% chance of thunderstorms peaking during
the afternoon hours.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

ADeSmet/Wessler/Merrill

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 12:54 PM MDTSpecial Weather StatementSLCBeaver51 min
May 1, 1:32 PM MDTSpecial Weather StatementSLCMillard43 min

Nearby

Wind Advisories in Utah, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.